West Virginia, 2003

Flash Flood in West Virginia, August 16, 2003

August 16, 2003 · NWS RNK · 1 event in 1 county or zone

Heavy thunderstorm rains during the evening of the 16th produced flash flooding from Matoaka to Spanishburg. Water flooded a home in Lashmeet requiring the evacuation of a family.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Heavy thunderstorm rains during the evening of the 16th produced flash flooding from Matoaka to Spanishburg. Water flooded a home in Lashmeet requiring the evacuation of a family.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 16, 2:23 AM EST, 4 hours 52 minutes earlier.

Area forecast discussion, Aug 16, 2:23 AM EST, 4 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
323 AM EDT SAT AUG 16 2003

HIGH AMPLITUDE PTTN WILL CONT THRU THE FCST PD WITH DEEP TROF
RE-ESTABLISHING ITSELF ALONG THE EAST COAST DURING THE NEXT FEW
DAYS.

THIS MORNING ETA SEEMS TO BE HANDLING S/W ACROSS THE OH VLY SLIGHTLY
BETTER THAN OTHER MODELS IN THE FIRST 6 HOURS. MODELS SEEM TO HAVE A
HARD TIME HANDLING NIGHTTIME CONVECTION...AND LOCATION...AS WELL AS
POPS. FOR TODAY...THINK A BLEND MAY FIT BETTER...AS GFS HAS BETTER
8H THTA-E REPRESENTATION OF WHAT IS GOING ON ATTM. APPEARS BEST
CHANCE WILL BE ALONG/E OF THE BLUE RIDGE THIS MORNING AS 8H TROF
PIVOTS THROUGH THIS AREA. WILL GO LIKELYS FAR WEST EARLY. THIS
AFTERNOON...ENERGY SHIFTS EAST OF THE CWA...WITH ANOTHER PIECE OF
S/W ENERGY ARRIVING THIS EVENING. AFTN SHOULD BE ACTUALLY A LITTLE
DRIER...WITH HIGHEST CHANCE OVER THE BLUE RIDGE AND SE WV. SHOULD BE
MOSTLY CLOUDY START WITH PATCHY DENSE FOG...THEN SUN RETURNING
TOWARD MIDDAY...PARTLY SUNNY AFTN. MAXES TODAY SHOULD BE 3 TO 5
DEGREES COOLER THAN FRIDAY...AS 8H TEMPS DROP A COUPLE DEGEEES
C...AND ADD A FEW MORE MORNING CLOUDS.

UPR JET OVER ONTARIO WILL BE THE MAIN IMPETUS FOR DIGGING OUT THE
TROF WHEN IT PUSHES THRU ON SUNDAY.  HOWEVER MUCH OF THE DEEPER
MOISTR WILL BE OFF THE COAST WITH LTL TO NO BACKING OF 850 WINDS
AHEAD OF THE WAVE SO PCPN SUNDAY NOT LIKELY TO BE WIDESPREAD.

COOLER SFC HIGH BUILDS IN MONDAY THRU WED AS UPR TROF SITS ALONG THE
COAST.  COLDER AIR ALOFT COULD STILL HELP TRIGGER SOME CONVECTION
WITH AFTN HEATING AND SOME WEAK UPSLOPE FLOW ALL BUT FAR NW.  BEST
LAPSE RATES MAY BE MONDAY WITH UPR LOW SLOWLY PULLING OUT NE TUE AND
WED.  BUT WILL HOLD ONTO SMALL CHCS OF DIURNAL CONVECTION THRU TUE.
LOWERD WED CHC TO SLGT.

FCSTID =    9
ROA   86  69  85  65 /  50  40  30  30
LYH   85  68  85  64 /  40  40  40  30
DAN   88  70  87  68 /  40  40  50  40
BLF   78  61  79  60 /  50  50  30  20
LWB   77  60  77  58 /  50  50  30  20
BCB   82  64  81  62 /  50  40  30  20
TNB   77  60  78  59 /  70  30  30  30

.RNK...
NC...NONE.
VA...NONE.
WV...NONE.

JDS/WP
Hazardous weather outlook, Aug 16, 6:10 AM EST, 1 hour 5 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-161015-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
710 AM EDT SAT AUG 16 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...TODAY

SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN WILL BRING A THREAT OF
MINOR FLOODING ACROSS PORTIONS OF SOUTHWEST VIRGINIA AND SOUTHEAST
WEST VIRGINIA THROUGH LATE MORNING.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Aug 16, 2:01 AM EST, 5 hours 14 minutes before
NCZ001-018-160824-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
301 AM EDT SAT AUG 16 2003

...STRONG THUNDERSTORMS WITH TORRENTIAL DOWNPOURS...

AN AREA OF STRONG THUNDERSTORMS WITH VERY HEAVY RAIN....FREQUENT TO
CONTINUOUS CLOUD TO GROUND LIGHTNING...WIND GUSTS TO 30 MPH...AND
POSSIBLY SMALL HAIL WILL AFFECT THE HIGH COUNTRY THROUGH 430 AM.
TOWNS SUCH AS VALLE CRUCIS...SUGAR GROVE...BOONE...TROUT AND
FLEETWOOD WILL SEE THE STRONGEST STORMS BETWEEN 300 AM AND 430 AM.
ONE HOUR RAINFALL RATES OF UP TO 4 INCHES WILL PRODUCE PONDING OF
WATER ON ROADS...AND OVERFLOW DITCHES AND CULVERTS...LEADING TO THE
DANGER OF HYDROPLANING. PLEASE USE CAUTION WHILE TRAVELING THROUGH
THE MOUNTAINS. ALSO...EXPECT PLENTY OF CLOUD TO GROUND LIGHTNING...
SO STAY INDOORS AND AWAY FROM ELECTRICAL APPLIANCES UNTIL THE STORM
HAS PASSED.

WHP
Special weather statement, Aug 16, 3:12 AM EST, 4 hours 3 minutes before
NCZ001-002-018-VAZ007-009-010-012-015-160924-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
412 AM EDT SAT AUG 16 2003

...HEAVY RAIN PRODUCING THUNDERSTORMS AFFECTING THE AREA...

THUNDERSTORMS WITH HEAVY RAINS CONTINUE TO FLARE UP OVER SOUTHWEST
VIRGINIA...AND THE MOUNTAINS OF NORTH CAROLINA. RAINFALL AMOUNTS
OF ONE TO TWO INCHES CAN BE EXPECTED THROUGH 530 AM...IN MOST
LOCATIONS. THIS HEAVY RAIN WILL CAUSE A GREAT DEAL OF WATER POOLING
ON HIGHWAYS. DITCHES AND CULVERTS WILL ALSO OVERFLOW WATER ONTO
SOME HIGHWAYS. THIS IS GOING TO CREATE DANGEROUS DRIVING
CONDITIONS...SO PLEASE USE CAUTION IF TRAVELING THE FOLLOWING MAJOR
HIGHWAYS EARLY THIS MORNING...INTERSTATE 81 FROM CHILHOWIE TO MAX
MEADOWS...INTERSTATE 77 FROM BLUEFIELD TO HILLSVILLE...HIGHWAY 58
FROM RUGBY TO HILLSVILLE...AND HIGHWAY 421 AND THE BLUE RIDGE
PARKWAY ACROSS THE MOUNTAINS OF NORTH CAROLINA.

WHP
Special weather statement, Aug 16, 4:32 AM EST, 2 hours 43 minutes before
VAZ007-009>013-016-WVZ042-043-161030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
532 AM EDT SAT AUG 16 2003

...THUNDERSTORMS WITH HEAVY RAIN AFFECTING THE AREA...

THUNDERSTORMS WITH HEAVY RAINS CONTINUE TO FLARE UP OVER SOUTHWEST
VIRGINIA...AND SOUTHEAST WEST VIRGINIA EARLY THIS MORNING. SOME
THUNDERSTORMS IN TAZEWELL... SMYTH AND WYTHE COUNTIES WERE PRODUCING
RAINFALL RATES OF TWO TO THREE INCHES IN AN HOUR. THIS HEAVY RAIN
WILL CAUSE A GREAT DEAL OF WATER POOLING ON HIGHWAYS. DITCHES AND
CULVERTS COULD ALSO OVERFLOW WATER ONTO SOME ROADWAYS. ADDITIONAL
STORMS WERE DEVELOPING WEST OF BECKLEY AND BLUEFIELD AND MOVING
SOUTHEAST.  THIS WILL BRING PERIODS OF HEAVY RAIN TO SUMMERS...
MERCER... MONROE... BLAND... GILES AND PULASKI COUNTIES THROUGH AT
LEAST 7 AM.

JDS
Special weather statement, Aug 16, 5:41 AM EST, 1 hour 34 minutes before
VAZ007-010-011-013-WVZ042-043-161145-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
641 AM EDT SAT AUG 16 2003

...THUNDERSTORMS WITH HEAVY RAIN AFFECTING THE AREA...

THUNDERSTORMS WITH HEAVY RAINS CONTINUE ACROSS SOUTHWEST VIRGINIA...
AND SOUTHEAST WEST VIRGINIA EARLY THIS MORNING. SOME THUNDERSTORMS
WERE PRODUCING RAINFALL RATES OF ONE TO TWO INCHES IN AN HOUR...
MAINLY ACROSS MERCER... GILES... MONTGOMERY AND MONROE COUNTIES.
THIS HEAVY RAIN WILL CAUSE A GREAT DEAL OF WATER POOLING ON HIGHWAYS.
DITCHES AND CULVERTS COULD ALSO OVERFLOW WATER ONTO SOME ROADWAYS.
ADDITIONAL STORMS CONTINUED TO DEVELOP WEST OF BLUEFIELD AND WERE
MOVING SOUTHEAST. THIS WILL CONTINUE THE THREAT OF HEAVY RAIN ACROSS
THESE AREAS THROUGH AT LEAST 8 AM.

JDS
Special weather statement, Aug 16, 6:34 AM EST, 41 minutes before
VAZ007-009>011-013-014-017-018-022-033-034-WVZ042>044-161300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
734 AM EDT SAT AUG 16 2003

...THUNDERSTORMS WITH HEAVY RAIN WILL CONTINUE THROUGH 9 AM...

THUNDERSTORMS WITH HEAVY RAINS CONTINUE ACROSS SOUTHWEST VIRGINIA...
AND SOUTHEAST WEST VIRGINIA EARLY THIS MORNING. SOME THUNDERSTORMS
WERE PRODUCING RAINFALL RATES OF OVER TWO INCHES IN AN HOUR...
ESPECIALLY IN A LINE FROM MERCER COUNTY...THROUGH GILES AND
NORTHERN MONTGOMERY COUNTY...AND EXTENDING EAST OF THE BLUE RIDGE
INTO PARTS OF ROANOKE...FRANKLIN AND BEDFORD COUNTIES. THIS HEAVY
RAIN WILL CAUSE MANY SMALL STREAMS TO APPROACH BANKFUL...AS WELL AS A
GREAT DEAL OF WATER PONDING ON ROADWAYS. DITCHES AND CULVERTS COULD
ALSO OVERFLOW WATER ONTO SOME ROADS. THE THREAT OF HEAVY RAIN WILL
CONTINUE ACROSS THESE AREAS THROUGH 8:30 TO 9:00 AM.

SK

The radar

The Roanoke radar (KFCX), 85 km away, was scanning. The volume nearest the first event began at 12:15 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Mercer

When
August 16, 7:15 AM EST to 9:30 AM EST
Where
Mercer County, Matoaka
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
37.406, -81.111 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2003Every state in 2003This day in weather historyWarnings in West Virginia, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5332755.